Browse

You are looking at 1 - 3 of 3 items for :

  • Palpitations x
  • Hyperthyroidism x
  • Thyroid function x
Clear All
Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Guadalupe Vargas, Lourdes-Josefina Balcazar-Hernandez, Virgilio Melgar, Roser-Montserrat Magriña-Mercado, Baldomero Gonzalez, Javier Baquera and Moisés Mercado

A 19-year-old woman with a history of isosexual precocious puberty and bilateral oophorectomy at age 10 years because of giant ovarian cysts, presents with headaches and mild symptoms and signs of hyperthyroidism. Hormonal evaluation revealed elevated FSH and LH levels in the postmenopausal range and free hyperthyroxinemia with an inappropriately normal TSH. Pituitary MRI showed a 2-cm macroadenoma with suprasellar extension. She underwent successful surgical resection of the pituitary tumor, which proved to be composed of two distinct populations of cells, each of them strongly immunoreactive for FSH and TSH, respectively. This mixed adenoma resulted in two different hormonal hypersecretion syndromes: the first one during childhood and consisting of central precocious puberty and ovarian hyperstimulation due to the excessive secretion of biologically active FSH and which was not investigated in detail and 10 years later, central hyperthyroidism due to inappropriate secretion of biologically active TSH. Although infrequent, two cases of isosexual central precocious puberty in girls due to biologically active FSH secreted by a pituitary adenoma have been previously reported in the literature. However, this is the first reported case of a mixed adenoma capable of secreting both, biologically active FSH and TSH.

Learning points:

  • Although functioning gonadotrophinomas are infrequent, they should be included in the differential diagnosis of isosexual central precocious puberty.

  • Some functioning gonadotrophinomas are mixed adenomas, secreting other biologically active hormones besides FSH, such as TSH.

  • Early recognition and appropriate treatment of these tumors by transsphenoidal surgery is crucial in order to avoid unnecessary therapeutic interventions that may irreversibly compromise gonadal function.

Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.

  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.

  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.

  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.